California, 2011Heavy Rain and Strong Wind in California, June 4, 2011
June 4, 2011 · NWS MTR · 3 events in 3 counties and zones
A late season cold front worked its way into Northern and Central California producing strong wind and heavy rain resulting in problems for the agricultural community.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $20 million
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season cold front worked its way into Northern and Central California producing strong wind and heavy rain resulting in problems for the agricultural community.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jun 3, 9:35 PM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 3, 9:35 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1035 PM PDT FRI JUN 3 2011
...COOL AND WET WEEKEND IN STORE FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS...
.DISCUSSION...AS OF 8:50 PM PDT FRIDAY...
NOTE: RADAR PRODUCTS FROM KMUX WSR-88D ARE NOT CURRENTLY AVAILABLE
DUE TO MECHANICAL PROBLEMS AT THE RADAR SITE. KMUX RADAR DATA WILL BE
UNAVAILABLE...OR SPORADIC AT BEST...THROUGH AT LEAST SUNDAY.
EARLY EVENING SATELLITE IMAGERY SHOWS AN IMPRESSIVE STORM SYSTEM
INTENSIFYING OFF THE CENTRAL CALIFORNIA COAST WITH A DEEPENING LOW
PRESSURE CURRENTLY ABOUT 250 MILES WEST OF THE SAN MATEO COUNTY
COAST. THE LOW IS FORECAST TO DEEPEN OVERNIGHT AS LARGE-SCALE FORCING
INCREASES UNDER THE LEFT EXIT REGION OF AN UPPER LEVEL JET STREAK
SWINGING THROUGH THE BASE OF THE UPPER TROUGH. THIS WOULD BE AN
IMPRESSIVE MID-WINTER SYSTEM...AND IT IS DEFINITELY UNUSUAL FOR THE
FIRST WEEK IN JUNE. CLOUDS HAVE BEEN LOWERING AND THICKENING ACROSS
OUR AREA ALL DAY IN ADVANCE OF THIS SYSTEM...BUT SO FAR RAIN HAS BEEN
CONFINED TO THE NORTH BAY WHERE GENERALLY LESS THAN A TENTH OF AN
INCH HAS FALLEN. THAT WILL CHANGE OVERNIGHT AS A STRONG SHORTWAVE
PIVOTS AROUND THE BASE OF THE UPPER LOW AND SWINGS TOWARDS THE
CENTRAL CA COAST. LIGHT RAIN IS EXPECTED TO OVERSPREAD THE AREA FROM
LATE THIS EVENING THROUGH SUNRISE SATURDAY. RAIN INTENSITY WILL
INCREASE LATE TONIGHT AND SATURDAY MORNING AS BOTH MOISTURE AND LIFT
INCREASE IN ADVANCE OF THE INTENSIFYING SYSTEM. MODERATE RAIN RATES
ARE EXPECTED FROM LATE TONIGHT THROUGH LATE MORNING SATURDAY WITH
SOME LOCAL HEAVY RAIN RATES LIKELY...ESPECIALLY IN THE HILLS. THE
MODELS FORECAST THE SURFACE LOW MOVE ONLY SLIGHTLY TO THE NE
OVERNIGHT AS IT DEEPENS. THE 00Z NAM FORECASTS A 995 MB SURFACE LOW
ABOUT 200 MILES WEST OF SAN FRANCISCO AT 12Z SATURDAY MORNING. THE
18Z GFS PLACES THE LOW IN THE SAME GENERAL AREA...BUT IS NOT QUITE AS
DEEP AT 999 MB. A SURFACE LOW BELOW 1000 MB AT 37 DEGREES NORTH IN
EARLY JUNE IS QUITE REMARKABLE. SOUTHEAST WINDS WILL INCREASE ACROSS
OUR AREA OVERNIGHT AS THE LOW DEEPENS OFFSHORE. GIVEN THE LOCATION OF
THE SURFACE LOW...WOULD EXPECT STRONGEST WINDS TO BE OVER THE COASTAL
WATERS SOUTH OF PIGEON POINT AS WELL AS IN NW-SE ORIENTATED
VALLEYS...(E.G. THE SALINAS VALLEY). IN FACT...BOTH THE 00Z NAM AND
18Z GFS MOS GUIDANCE FORECAST 32 KNOT WINDS AT SALINAS EARLY
SATURDAY MORNING. THE SANTA CLARA VALLEY WILL ALSO BE QUITE BREEZY AS
WILL MANY LOCATIONS IN THE HILLS. A FORECAST UPDATE WAS COMPLETED
EARLIER THIS EVENING TO INCREASE WINDS IN THE SALINAS AND SANTA CLARA
VALLEYS FOR LATE TONIGHT AND TOMORROW MORNING. THE FORECAST UPDATE
ALSO INCLUDED SOME ADJUSTMENTS TO TEMPERATURES...MAINLY INCREASES TO
OVERNIGHT LOWS FOR TONIGHT AND TOMORROW NIGHT.
WINDS COULD GUST IN EXCESS OF 40 MPH IN A FEW LOCATIONS LATE TONIGHT
AND SATURDAY MORNING. HOWEVER...WIDESPREAD STRONG WINDS ARE NOT
EXPECTED AND SO A WIND ADVISORY IS NOT ANTICIPATED. WILL UPDATE THE
HAZARDOUS WEATHER OUTLOOK TO INCLUDE MENTION OF LOCALLY WINDY
CONDITIONS.
THE FRONT IS FORECAST TO MOVE THROUGH THE AREA AROUND MIDDAY ON
SATURDAY. THE MODELS AGREE THAT STEADY RAINFALL WILL COME TO AN
ABRUPT END AFTER FRONTAL PASSAGE AS A DRY SLOT MOVES OVER THE AREA.
THUS...SATURDAY AFTERNOON AND EVENING COULD VERY WELL BE DRY FOR A
LARGE PART OF OUR AREA. HOWEVER...SOME SHOWERS CAN'T BE RULED OUT...
OR EVEN AN ISOLATED THUNDERSTORM. THE UPPER LOW IS FORECAST TO WOBBLE
AROUND A COUPLE HUNDRED MILES OFFSHORE THROUGH LATE SUNDAY...BEFORE
FINALLY MOVING INLAND SUNDAY NIGHT AND MONDAY. THUS...IT LOOKS LIKE
THE BEST CHANCE OF POST-FRONTAL SHOWERS AND ISOLATED THUNDERSTORMS
OVER OUR AREA WILL BE FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING.
SHOWERS WILL THEN TAPER OFF AND END BY MONDAY EVENING AS THE UPPER
LOW MOVES EAST INTO NEVADA.
THE BULK OF THE PRECIPITATION WITH THIS EVENT WILL PROBABLY FALL
LATE TONIGHT AND SATURDAY MORNING WITH THE FRONTAL RAIN BAND.
POST-FRONTAL RAIN COULD BE LOCALLY INTENSE WITH BRIEF HEAVY
SHOWERS...BUT OVERALL RAIN AMOUNTS WILL NOT INCREASE SIGNIFICANTLY
AFTER MIDDAY SATURDAY. THE 00Z NAM HAS DECREASED QPF QUITE A BIT
COMPARED TO THE 18Z NAM RUN. THE REASON FOR THIS IS NOT CLEAR GIVEN
THAT THE NAM HAS NOT FORECAST A DECREASE IN THIS SYSTEM'S OVERALL
STRENGTH. ALSO...MOISTURE FEEDING INTO THIS SYSTEM REMAINS VERY
IMPRESSIVE WITH AMSU PWAT VALUES OF NEARLY 1.5 INCHES. THOSE
PRECIPITABLE WATER VALLEYS ARE 2 TO 3 STANDARD DEVIATIONS ABOVE THE
CLIMATOLOGICAL NORMAL FOR THIS TIME OF YEAR. WILL NOT MAKE ANY
ADJUSTMENTS TO QPF FOR NOW AND WILL CONTINUE TO ANTICIPATE 1-2
INCHES OF RAINFALL FOR MUCH OF THE AREA...WITH AS MUCH AS 3-4 INCHES
IN THE HILLS. ONE FACTOR THAT MAY DECEASE RAINFALL IN SOME AREAS IS
THE INITIAL EASTERLY COMPONENT TO THE LOW LEVEL FLOW WHICH WILL
LIMIT OROGRAPHIC ENHANCEMENT TO SOME EXTENT.
GIVEN THE ANOMALOUS NATURE OF THIS STORM SYSTEM...RECORD RAINFALL IS
POSSIBLE...BOTH DAILY AND MONTHLY. THE RECORD DAILY RAINFALL FOR THE
MONTH OF JUNE IN SAN FRANCISCO IS 1.34 INCHES WHICH OCCURRED ON JUNE
2...1967. IT'S POSSIBLE THAT SAN FRANCISCO WILL PICK UP THAT MUCH
RAIN ON SATURDAY. THE RECORD MONTHLY RAINFALL IN SF IS 2.57 INCHES
DURING JUNE 1884. THAT RECORD WILL BE MUCH HARDER TO BREAK WITH THIS
ONE SYSTEM ALONE. BUT OTHER LOCATIONS MAY HAVE AN EASIER TIME
SURPASSING JUNE RECORD RAINFALL AMOUNTS...SUCH AS SFO AIRPORT (0.86
INCHES)...SAN JOSE (0.84 INCHES) AND SALINAS (0.59 INCHES).
DRY WEATHER IS FORECAST FROM MONDAY NIGHT THROUGH THE END OF NEXT
WEEK. BUT TEMPERATURES WILL REMAIN COOLER-THAN-NORMAL...ESPECIALLY
INLAND...AS A LONGWAVE TROUGH REMAINS NEAR THE WEST COAST.
&&
.AVIATION...AS OF 11:35 PM PDT FRIDAY...A LATE SEASON STORM WILL
IMPACT THE NORTHERN AND CENTRAL COAST TONIGHT AND THROUGH THE WEEKEND
SPREADING RAIN ACROSS ALL AREA TERMINALS. MODERATE TO LOCALLY HEAVY
RAIN IS EXPECTED TO PUSH THROUGH OVERNIGHT AND SATURDAY MORNING. IN
ADDITION TO THE RAIN...STRONG WINDS ARE ALSO EXPECTED TO AFFECT AREA
TERMINALS EARLY SATURDAY MORNING AND INTO THE AFTERNOON WITH KSJC
AND KSNS EXPERIENCING THE STRONGEST WINDS.
VICINITY OF KSFO...MID TO HIGH LEVEL CEILINGS WILL CONTINUE TO DROP
TONIGHT AS THE STORM SYSTEM NEARS. MVFR CIGS EXPECTED TO AFFECT AREA
TERMINALS OVERNIGHT. RAIN WILL SPREAD ACROSS THE BAY AREA TONIGHT
WITH PERIODS OF MODERATE RAIN. EAST TO SOUTHEAST WINDS WILL PERSIST
THROUGH MUCH OF THE FORECAST PERIOD.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...MID TO HIGH LEVEL CEILINGS WILL
CONTINUE TO DROP TONIGHT AS THE STORM SYSTEM NEARS. MVFR CIGS
EXPECTED TO AFFECT AREA TERMINALS AFTER MIDNIGHT. RAIN WILL SPREAD
ACROSS THE AREA THIS TONIGHT WITH PERIODS OF MODERATE RAIN. EAST TO
SOUTHEAST WINDS WILL PERSIST THROUGH MUCH OF THE FORECAST PERIOD.
KSNS WILL EXPERIENCE EXTREMELY STRONG WINDS SATURDAY MORNING WITH
SUSTAINED WINDS IN THE 30-40 KT RANGE WITH GUSTS AROUND 45 KT.
&&
.MTR WATCHES/WARNINGS...
.TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS 10-60 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-60 NM.
&&
PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CWHazardous weather outlook, Jun 3, 8:06 PM PST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
906 PM PDT FRI JUN 3 2011
CAZ006-505>513-516>518-528>530-041300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
906 PM PDT FRI JUN 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND MONTEREY BAY AREA.
.DAY ONE...FRIDAY NIGHT
AN UNSEASONABLY STRONG STORM SYSTEM WILL SPREAD RAIN ACROSS THE
AREA ON FRIDAY NIGHT. RAIN INTENSITY WILL INCREASE LATE FRIDAY
NIGHT AND LOCALLY HEAVY RAIN IS POSSIBLE BY SUNRISE SATURDAY
MORNING. IN ADDITION...SOUTHEAST WINDS WILL INCREASE OVERNIGHT
AND LOCAL WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE LATE FRIDAY
NIGHT...ESPECIALLY IN THE SALINAS VALLEY. MOTORISTS SHOULD BE
PREPARED FOR DIFFICULT DRIVING CONDITIONS BY LATE FRIDAY NIGHT AS
WIND AND RAIN INCREASE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN WILL CONTINUE THROUGH SATURDAY MORNING AND WILL BE LOCALLY
HEAVY AT TIMES. LOCALLY STRONG AND GUSTY SOUTHEAST WINDS WILL
CONTINUE AS WELL. BOTH RAIN AND WIND WILL DECREASE SIGNIFICANTLY
BY MIDDAY SATURDAY. HOWEVER...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE WEEKEND AND
INTO MONDAY AS WELL. THIS WEATHER SYSTEM HAS THE POTENTIAL OF
PRODUCING ONE TO TWO INCHES OF RAINFALL ACROSS MUCH OF THE
AREA...WITH AS MUCH AS 2 TO 4 INCHES POSSIBLE IN THE HILLS. SHOULD
HEAVY RAIN DEVELOP ON SATURDAY MORNING...LOCAL URBAN AND SMALL
STREAM FLOODING WILL BE POSSIBLE. BRIEF HEAVY DOWNPOURS ARE LIKELY
WITH SHOWERS AND ISOLATED THUNDERSTORMS FROM SATURDAY AFTERNOON
THROUGH MONDAY.
DRY WEATHER WILL RETURN BY LATE MONDAY AND CONTINUE THROUGH
THURSDAY. TEMPERATURES WILL REMAIN BELOW NORMAL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
DYKEMA
Heavy Rain, Sonoma
- When
- June 4, 1:00 AM PST to 3:00 PM PST
- Where
- Sonoma County, 24.67 mi NW of Annapolis to 18.8 mi SW of Batavia
- Crop damage
- $20 million
- Reported by
- Newspaper
- Coordinates
- 38.940, -123.731
Torrential rains over San Francisco's North Bay hit vineyards at a critical time of the growing season, when many vines had opened their flowers to begin the delicate process of self-fertilization. Around 10 to 15 percent of crops were lost equating to tens of millions of dollars to Sonoma County farmers.
Heavy Rain, Contra Costa
- When
- June 4, 3:00 AM PST to 4:00 PM PST
- Where
- Contra Costa County, 0.95 mi NW of Giant to 0.71 mi S of Herdlyn
- Crop damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.009, -122.363
Heavy rain caused cherry crops in east Contra Costa County to absorb too much water resulting in splitting fruit. Split cherries are susceptible to bacteria and therefore can only be used in a limited capacity.
Strong Wind, North Bay Interior Valleys
- When
- June 4, 10:30 AM PST to 11:30 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Strong wind combined with saturated soil to knock a giant oak tree to the ground at the Sonoma Development Center.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 4 to 8, 20111 death · 59 injured · 3 events
- Flash Flood and Flood in Indiana, June 4, 20111 death · 3 injured · $161,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Arkansas, June 4 to 5, 20111 death · $240,000 · 1 in hail · 10 events
- Heat in Texas, June 4, 20111 death · 1 event
- Hail and Damaging Winds in Illinois, June 4, 2011$461,000 · 1.75 in hail · 23 events
- Flash Flooding and Flood in Ohio, June 4 to 5, 2011$425,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Indiana, June 4, 2011$352,000 · 96 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 4, 2011$372,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2011$312,000 · 1.75 in hail · 8 events
- Damaging Winds in Louisiana, June 4, 2011$197,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, June 4, 2011$62,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Louisiana, June 4, 2011$118,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329504, 329519, 329530.